DEAR DOCTOR K:
I suffer from heartburn and have been taking a proton pump inhibitor for the past few years. Should I be worried about long-term side effects?
For many people with heartburn, proton pump inhibitors (PPIs) provide great relief. Stomach acid contains lots of hydrogen ions, which are protons. PPI drugs inhibit the production of those protons. The PPIs include esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec).
PPIs work by reducing the acid in our stomachs — although we need some acid to help digest our food. It also helps to kill bacteria and other germs in our stomachs that could otherwise make us sick.
But sometimes excess stomach acid backs up into the esophagus, the tube that connects our mouths to our stomachs. This condition is called gastroesophageal reflux disease, better known as GERD. The acid reflux irritates the lining of the lower esophagus, causing heartburn.
If you suffer from chronic heartburn and quite possibly GERD, join the crowd: There are millions of us. Many people with chronic reflux take a PPI indefinitely. That’s because reflux often returns once you discontinue the medication.
By and large, PPIs have been viewed as safe medications with few drawbacks. But it turns out there may be some issues to worry about.
One concern is that PPIs may increase the risk of pneumonia. How does that happen? When we get reflux, the stomach contents can sometimes go all the way up to the top of the esophagus. The top of the esophagus opens in the throat, right near where the breathing tube leading to the lungs opens. The stomach contents that reflux up to the top of the esophagus can then drop down into the lungs.
You don’t want to know all of the things that are in our stomach contents. Suffice to say that along with the acid are bacteria. If those bacteria get into the lungs, they can cause pneumonia (a lung infection). By reducing stomach acid, PPIs make the stomach a friendlier home for bacteria. This increases the chance of pneumonia. However, this risk is very low. It’s not high enough that you should stop PPIs if they are giving you good relief.
PPIs may also increase the risk of infection with bacteria that can cause life-threatening cases of diarrhea and a serious colon condition. Normally stomach acids would kill these bacteria. But by making the stomach less acidic, PPIs open the door to infection. This risk, too, is very low.
PPIs might also indirectly increase the risk of osteoporosis and fractures, because acid contributes to the absorption of calcium. And PPIs may lower your body’s levels of vitamin B12, because acid also helps you absorb more of that vitamin.
We have a lot more information on preventing and treating reflux in our Special Health Report, “The Sensitive Gut.”
I understand your concern, but try to keep this in perspective. Fortunately, my symptoms of GERD are mild and I don’t need PPIs. But if I did, and if they gave me great relief, I wouldn’t stop them because of these possible small risks.